You are here:

Thyroid Problems/reaction to Lisinopril

Advertisement


Question
Thank you, Dr. Kulkarni, for your answer about 'fullness in paratracheal region'. If I could impose upon you for one more question that I don't think is out of your realm. I was told a few years back that one of my kidneys was dead and one had one quarter function (and failing). I wasn't given any reasons and no biopsy was done. Now, my old Health Management Provider is rather unscrupulous and a review of records shows that on the same date (Oct. 31) as the Carotid Endarterectomy, referred to in my previous question a few days ago, under the allergies section, there is a entry for 'INCR CR DUE TO RAS' reaction to Linsinopril. From what I understand this would only happen if there was existing bilateral Renal Artery Stenosis, and at worse would cause an Acute Kidney Failure, but not the cause of my atrophied kidneys.

  After the stroke I spent 2 months in the HMO's rehab center, so I was under their care the whole time. There is a second allergy entry on Dec 22(little less than 2 months)as follows 'RENAL ARTERY STENOSIS' reaction to Angiotensin-Converting Enzyme Inhibitors. My question is if I remained on ACE Inhibitors for most of those 2 months, could that have caused or contributed to my Kidney's atrophy?

Thank you again for helping,

Shirley

Answer
Hi Shirley,
Nice to see you again!
The thing is lisinopril is contra-indicated in patients with bilateral renal artery stenosis. Normally if renal artery stenosis is subclinical/do not show any symptoms. If lisinopril is administered in such cases, this will result in development of symptoms n further deterioration of renal function. This renal artery stenosis causes the atrophy of kidney tissue. In normal cases the atrophy is slow but when lisinopril is administered it will accelarate the atrophy. Ultimate result would be renal failure. In your case since the work load is on a single kidney. So if they had given you lisinopril for 2 months, then thats the casue for your renal atrophy.

I dont understand how your health care provider administered it. lisinopril is strictly prohibited in patients with renal artery stenosis whether its unilateral/bilateral.

So the order of phenomenon is lisinopril(in RAS) - reduced blood flow to renal tissue - Atrophy of renal tissue - Acute Renal Failure.

Hope that clears your doubt.

Bye.

Thyroid Problems

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr.Shrinidhi Kulkarni

Expertise

Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.

Experience

Working as a Doctor in Primary Health care Centre.

Organizations
KIMS, Bangalore

Education/Credentials
MBBS, Intership in Internal Medicine

©2016 About.com. All rights reserved.